Pennsylvania, 2009

Heat in Pennsylvania, July 1, 2009

July 1, 2009 · NWS PHI · 1 event in 1 county or zone

A two-year-old boy died from the heat after he was left all day inside a parked minivan in front of a daycare center in Penndel. The boy was found unresponsive late that afternoon.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A two-year-old boy died from the heat after he was left all day inside a parked minivan in front of a daycare center in Penndel. The boy was found unresponsive late that afternoon. The high temperature on July 1st at Philadelphia International Airport was 86 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 10:44 AM EST, 16 minutes earlier.

Area forecast discussion, Jul 1, 10:44 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1144 AM EDT WED JUL 1 2009

.SYNOPSIS...
LOW PRESSURE NEAR THE EASTERN GREAT LAKES WILL CONTINUE DRIFTING
EASTWARD THROUGH THURSDAY. A FRONT EXTENDING SOUTHEASTWARD FROM
THE LOW WILL MOVE TOWARD OUR AREA FROM THE WEST THIS AFTERNOON,
AND MOVE SLOWLY THROUGH THE AREA TONIGHT AND THURSDAY. A WAVE OF
LOW PRESSURE ON THE FRONT IS LIKELY TO ENHANCE PRECIPITATION LATE
THIS AFTERNOON AND TONIGHT. THE FRONT WILL MOVE EAST OF OUR REGION
BY FRIDAY. HIGH PRESSURE IS EXPECTED FOR SATURDAY AND SUNDAY, BUT
ANOTHER FRONT MAY AFFECT OUR AREA MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE CLOSED UPPER LOW NEAR THE EASTERN GREAT LAKES WILL CONTINUE TO
SHOOT SOME ENERGY THROUGH OUR REGION TODAY. THE FIRST WAVE IS JUST
ABOUT THROUGH AND WAS THE PRIMARY CAUSE FOR THE SHOWERS AND
THUNDERSTORMS THIS MORNING IS SOUTHERN DELAWARE AND THE COASTAL
AREAS OF NEW JERSEY. THE NEXT SHORTWAVE IS EXPECTED TO START
MOVING INTO THE AREA LATER THIS AFTERNOON AND INTO THIS EVENING.

SPC HAS UPDATED THEIR OUTLOOK AND NOW HAS OUR ENTIRE AREA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND
EVENING. INSTABILITY IS CERTAINLY SEEN TO INCREASE WITH SOME
SURFACE HEATING ON A DEVELOPING SOUTHERLY FLOW. DEW POINTS ARE
ALREADY INTO THE 60S WITH A FEW SPOTS OF 70S IN THE SOUTHERN
AREAS. MODEL SOUNDINGS INDICATE SOME MID LEVEL DRY AIR THIS
AFTERNOON, CONTRIBUTING TO CAPES WHICH ARE NOT EXCEPTIONAL THEY
ARE, HOWEVER, A LITTLE STRONGER ON THE NAM THAN ON THE GFS. THE
SLIGHTLY HIGHER NAM MOS POPS WERE PREFERRED.

CLOUDS ARE NOT QUITE AS DENSE AS PREVIOUSLY THOUGHT AND MOST, IF
NOT ALL, AREAS SHOULD SEE AT LEAST A LITTLE BIT OF THE SUN
THROUGHOUT THE AFTERNOON.

CLEANED UP THE GRIDS TO BETTER REFLECT THE CURRENT OBSERVATIONS
AND TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
A WAVE OF LOW PRESSURE HAS BEEN CONSISTENTLY FEATURED BY THE
VARIOUS MODELS TO DEVELOP ALONG THE LOW LEVEL BOUNDARY/FRONT
MOVING SLOWLY THROUGH OUR AREA TONIGHT AND THURSDAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BE NUMEROUS OR EVEN POSSIBLY
WIDESPREAD. THE SLIGHT RISK FROM THIS AFTERNOON WILL CARRY OVER TO
TONIGHT, MAINLY EARLY TONIGHT WITH DIURNAL EFFECTS AIDING THE
INSTABILITY. IN ADDITION, THOUGHT WAS GIVEN TO THE NEED FOR A
FLASH FLOOD WATCH FOR TONIGHT, IN VIEW OF THE ABILITY OF
THUNDERSTORMS TO PRODUCE HEAVY RAIN. PRECIPITABLE WATERS ARE
INCREASING FROM 1.5 TO 1.75 INCHES EARLY TONIGHT. CLUSTERS OR
LINES OF STORMS MAY GENERATE HEAVY RAIN, BUT AT THIS TIME WE WILL
HOLD OFF ON A WATCH AND CLASSIFY IT AS LOCALIZED HEAVY RAIN.
ALSO, FLASH FLOOD GUIDANCE NUMBERS ARE 2.5 INCHES OR GREATER IN 3
HOURS, AND THESE LEVELS OF RAINFALL ARE NOT CURRENTLY ENVISIONED.
LATER FORECASTERS WILL NEED TO WATCH THIS SITUATION, THOUGH, WITH
AN EYE TOWARD ANY TRAINING OF CELLS OR CLUSTERS.

THE FRONT IS FORECAST TO EASE THROUGH OUR AREA THURSDAY NIGHT.
WITH SOME DRYING FRIDAY ON A WESTERLY FLOW, CONVECTION IS NOT
EXPECTED TO BE AS WIDESPREAD, BUT GIVEN THAT AN UPPER TROUGH IS
FORECAST TO MOVE THROUGH IN THE AFTERNOON, AND INSTABILITY SHOULD
ALSO BE EVIDENT, AT LEAST WIDELY SCATTERED CONVECTION SOUTH AND
CENTRAL TO SCATTERED CONVECTION NORTH IS STILL FORECAST.

FORECAST TEMPERATURES AT 850 HPA SHOULD BE MAINLY BETWEEN 11C AND
14C EACH AFTERNOON. AS A RESULT, WE WILL CONTINUE TO FORECAST HIGH
TEMPERATURES MAINLY IN THE 70S AND 80S WITH OVERNIGHT LOWS MOSTLY
IN THE 50S AND 60S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ANOTHER UPPER LOW IS FORECAST TO DRIFT ACROSS EASTERN ONTARIO AND
SOUTHERN QUEBEC OVER THE WEEKEND, REACHING THE MARITIME PROVINCES
EARLY IN THE NEW WEEK. THIS FEATURE SHOULD BE FAR ENOUGH AWAY FROM
OUR REGION TO HAVE ONLY A LIMITED IMPACT. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND, MAINLY IN THE
DIURNALLY-FAVORED AFTERNOONS AND EVENINGS. ANOTHER FRONT COULD
IMPACT OUR AREA MONDAY, SO A SLIGHT CHANCE OF CONVECTION WAS ADDED
TO THE GRIDS, WHICH BLENDS WELL WITH SURROUNDING SITES. DRY
WEATHER IS ANTICIPATED FOR TUESDAY.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AN UPPER AIR DISTURBANCE WILL MOVE THROUGH THE REGION OVERNIGHT AND
EARLY THIS MORNING, HOWEVER, THE MAIN IMPACT OF THIS WILL BE TO
GENERATE SCATTERED SHOWERS, MAINLY AT PHL/PNE/TTN/ILG/ACY/MIV. THIS
IS ALSO THE OUTSIDE CHANCE THAT A TSTM COULD FORM BUT IF THEY DO,
MOST AREAS SHOULD NOT SEE THEM.

SOME STRATUS CLOUDS WITH CIG BELOW 1 THSD FT HAD DEVELOPED TO THE
NORTH AND WEST OF PHL/PNE/TTN BUT HAS SINCE DISSIPATED. MODEL
SOUNDINGS SUGGEST IT MAY REDEVELOP. HOWEVER, SINCE IT DID DISSIPATE,
I WILL ONLY PUT A SHORT PERIOD OF CIG IN THE MVFR RANGE AND AMEND IF
THE CIG COME DOWN EARLY THIS MORNING.

VSBYS VARIED FROM IFR AT ABE TO MVFR AT MIV/TTN TO VFR AT THE REST
OF THE SITES. AS THE NIGHT PROGRESSES, MVFR VSBY ARE ANTICIPATED AT
ALL SITES WITH ABE LOWERING TO IFR SINCE SKIES HAD TEMPORARILY
CLEARED THERE.

ANY LOW CLOUDS THAT FORM SHOULD DISSIPATE BY LATE MORNING AND BE
REPLACED BY STRATOCU AND ALTOCU. HOWEVER, WITH THE DISTURBANCE ALOFT
STILL AFFECTING THE AREA, THERE COULD STILL BE SOME SHOWERS AND
ISOLATED TSTMS. VSBY SHOULD REMAIN MVFR IN HAZE UNTIL EARLY
AFTERNOON AT WHICH TIME WE SHOULD GO VFR. MORE SHOWERS OR TSTMS ARE
STILL POSSIBLE THROUGH THE AFTERNOON, BUT THE SHOWERS AND TSTMS
SHOULD BECOME WIDESPREAD IN THE EVENING HOURS AND MVFR CONDITIONS
ARE FORECAST, ALTHOUGH IN ANY HEAVIER SHOWERS OR TSTMS, IFR
CONDITIONS SHOULD DEVELOP. ANY TSTMS LATER TODAY COULD HAVE STRONG
GUSTY WINDS AND HEAVY RAIN.

SHOWERS AND TSTMS ARE THEN FORECAST TO CONTINUE TONIGHT THROUGHOUT
THE REGION.

OUTLOOK...
THE UPPER LOW WILL STILL AFFECT THE AREA LATE THIS WEEK WITH
POSSIBLE SHOWERS AND TSTMS THURSDAY AND AGAIN FRIDAY. IMPROVED
CONDITIONS ARE FORECAST FOR NEXT WEEKEND.

&&

.MARINE...
LOW PRESSURE SYSTEM OVER SOUTHEASTERN CANADA WILL CONTINUE TO
SPIN AND SLOWLY MOVE TO THE EAST. AS IT MOVES, MULTIPLE FRONTAL
SYSTEMS AND UPPER AIR DISTURBANCES WILL BE USHERED THROUGH THE
REGION AND PROVIDE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY. THE BEST ORGANIZED OF THE UPPER AIR SYSTEMS MOVES THROUGH
TONIGHT WITH THE HIGHEST THREAT OF SHOWERS AND TSTMS.

CONDITIONS SHOULD REMAIN BELOW SCA CRITERIA THROUGH THE PERIOD,
EXCEPT IN TSTMS, WHICH COULD HAVE STRONGER WINDS AND HIGHER
WAVES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA/
NEAR TERM...MEOLA/
SHORT TERM.../ IOVINO
LONG TERM.../ IOVINO
AVIATION...STAUBER
MARINE...STAUBER
Hazardous weather outlook, Jul 1, 2:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EDT WED JUL 1 2009

DEZ001-MDZ008-NJZ001-007>010-012>027-PAZ054-055-060>062-067>071-
020800-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
300 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED OUR AREA UNDER A SLIGHT RISK
OF SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT. SOME THUNDERSTORMS
...MAINLY THIS AFTERNOON AND THIS EVENING...COULD PRODUCE DAMAGING
WIND GUSTS AND LARGE HAIL...AS WELL AS FREQUENT DANGEROUS CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DEZ002>004-MDZ012-015-019-020-020800-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
300 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...AND SOME OF THESE THUNDERSTORMS COULD HAVE STRONG GUSTY
WINDS AND SMALL HAIL...AS WELL AS FREQUENT DANGEROUS CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-020800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
300 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED OUR COASTAL WATERS AREA
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT.
SOME THUNDERSTORMS...MAINLY THIS AFTERNOON AND THIS EVENING...
COULD PRODUCE HIGH WIND GUSTS AND LARGE HAIL...AS WELL AS
FREQUENT DANGEROUS CLOUD TO SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

Event by event

1 heat. Local standard time, as filed.

Heat, Bucks

When
July 1, 11:00 AM EST to 3:00 PM EST
Where
Bucks forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Bucks2009-07-012MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185036.